top of page

Blog - Vaping health and safety update – THC and other harmful substances

Updated: Nov 16, 2023


Vapes and vaping

Following on from our April blog article which looked at what parents and carers can do if their child is using vapes or e-cigarettes, this month we would like to draw your attention to the rise in illegal drugs such as THC (Tetrahydrocannabinol) and harmful, dangerous ingredients such as lead, nickel and chromium which are increasingly being found in vapes.


What is THC?

THC is a sticky, thick, yellowy brown liquid which comes from the cannabis plant, and is the chemical that gives the 'high' feeling. Despite it being illegal in the UK, it is increasingly being added to vaping liquid by young people. As opposed to smoking cannabis, vaping THC allows a larger amount of THC to be inhaled very quickly, potentially causing an overdose.


How will I know if my child is using THC?

The common symptoms that young people display after inhaling THC include:

  • blood shot eyes

  • seeming dazed/dreamy

  • short term memory loss

  • feeling faint or sick

  • paranoia

  • anxiety

  • having a dry mouth

  • feeling giggly or abnormally hungry

What are the long term effects?

The long term effects of vaping use are still being studied, and whilst vapes do not contain tobacco (therefore no tar or carbon monoxide) and are therefore used by people who are attempting to quit smoking, there are major concerns about the damage they may be doing to peoples lungs due to the chemicals they can contain.


We do know that vaping THC can have the same long term effects as cannabis, such as:

  • increased risk of psychotic illnesses (schizophrenia)

  • anxiety and paranoia

  • hallucinations

Worryingly, in the US there have been 2,600 cases of serious lung injury as a result of THC Vape use, a further 3,000 hospital admissions and 68 deaths associated with Vitamin E Acetate which is a chemical used in THC vapes. Unfortunately, we are aware of young people from our own school community who have required hospital treatment as a result of the use of such devices.


Although we do not believe that vaping is currently an issue at Fountain Head, learning about the health risks associated with vaping and e-cigarettes is vital. We will offer personalised learning for pupils if and when a need arises.


References:


https://www.fda.gov/safety/medical-product-safety-information/tetrahydrocannabinol-thc-containing-vaping-products-vaping-illnesses#:~:text=Tetrahydrocannabinol%20(THC)%2Dcontaining%20Vaping%20Products%3A%20Vaping%20Illnesses%20%7C%20FDA


https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7757764/


https://www.gov.uk/government/publications/e-cigarettes-use-by-patients-in-nhs-mental-health-organisations/using-electronic-cigarettes-in-nhs-mental-health-organisations

0 views0 comments
bottom of page